Call Us Today! 347-514-8035

Medications that cause hearing loss and other side effects.

Your ears can be damaged by a remarkably common number of medications. From popular pain medicine to tinnitus medicine, here’s the low-down on medicines that impact your hearing for better or for worse.

Drugs Can Affect Your Hearing

The United States accounts for about half of the $500 billion dollar pharmaceutical industry. Are you purchasing over the counter medications? Or perhaps your doctor has prescribed you with some type of medication. It frequently will happen that people neglect the warnings that come with almost all medications because they think they won’t be affected. That’s the reason why emphasizing that some medications may raise your chance of hearing loss is so relevant. Certain medications can, on a positive note, assist your hearing, such as tinnitus treatment. But which ones will be a problem for your ears? But if you get prescribed with a drug that is recognized to cause hearing loss, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Harmed by Over-The-Counter PainKillers

The fact that such a common thing could cause hearing loss. How regularly hearing loss occurred in people who were using many different kinds of pain relievers was analyzed by researchers. There are a number of studies of both men and women that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Over-the-counter pain relievers, if used on a regular basis, will damage hearing. Regular use is defined as 2 or more times per week. You commonly see this regularity in people who suffer with chronic pain. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers are just as bad. Here are a few prescription drugs that may cause hearing loss:

  • Fentinol
  • Methadone
  • Oxycodone

The exact cause of the loss of hearing is not clear. These drugs might decrease blood flow to your sensitive inner ear, which as time passes would kill nerves that detect sound. That’s the reason why loss of hearing could be the result of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably reasonably safe when used as directed and you’re not allergic. But certain forms of antibiotic might increase the risk of hearing loss: Aminoglycoside. Studies are in the preliminary phases so we haven’t seen solid facts on human studies yet. But there definitely seem to be some individuals who have developed hearing loss after using these medications. It’s persuasive enough to see the outcomes of the animal testing. There might be something to be worried about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases
  • Cystic fibrosis

More prolonged illnesses are managed over a longer duration with these. Until not too long ago, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Concerns over side effects over the years have encouraged doctors to prescribe different options. Why some antibiotics contribute to hearing loss still requires more investigation. It appears that long term damage might be caused when these medications create swelling of the inner ear.

3. How Quinine Impacts Your Hearing

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been numerous cases noted where malaria patients treated with quinine have suffered from reversible hearing loss.

4. Chemo Drugs Might Injure Your Hearing

When you go through chemo, you understand that there will be side-effects. Doctors are filling the body with toxins in order to kill cancer cells. Cancer cells and healthy cells are usually indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced hearing loss is a necessary trade off when fighting cancer. You might want to talk to your hearing care professional about tracking your hearing while you’re dealing with cancer treatments. Or you could inform us what your personal situation is and find out if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You may be using diuretics to help regulate fluid balance in your body. But the body can inevitably be dehydrated by going too far in one direction when attempting to regulate the condition with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. Even though it’s typically temporary, this can cause hearing loss. But loss of hearing may become permanent if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Using Medications That Cause Loss of Hearing What Can You do?

Never discontinue using a drug that has been prescribed by a doctor without consulting your doctor first. Before you speak with your doctor, you should take stock of all your medications. You can ask your doctor if there might be an alternative to any medications that trigger hearing loss. You can also reduce your need for medications with some lifestyle changes. You can get on a healthier path, in some situations, with small changes to your diet and some exercise. These changes might also be able to minimize pain and water retention while strengthening your immune system. You should schedule an appointment to get your hearing tested as soon as you can specifically if you are taking any ototoxic drugs. Loss of hearing can develop quite slowly, which makes it less perceptible at first. But don’t be mistaken: it can affect your happiness and health in ways you might not recognize, and recognizing it early gives you more choices for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today